South Dakota, 2004Hail and Damaging Wind in South Dakota, August 15, 2004
August 15, 2004 · NWS ABR · 13 events in 7 counties and zones
12 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 1:52 PM CST, 38 minutes earlier.
Area forecast discussion, Aug 15, 1:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SUN AUG 15 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGE IS SEVERE THUNDER POTENTIAL THIS
EVENING...FOLLOWED CLOSELY BY MODEL DISPARITY FOR DAY 2 AND 3.
MODELS ALL CONTINUING TO PROG THUNDER FOR TONIGHT. COLD FRONT
SLIPPING SOUTH INTO NODAK THIS AFTERNOON...AND SHOULD BE TRAVERSING
CWA THIS EVENING/OVERNIGHT. INSTABILITY AXIS TO THE TUNE OF 0-3KM MU
CAPES OF 1500-2500 J/KG ALONG WITH MODERATE EHI VALUES AND DEEP
LAYER SHEER THAT COULD SUPPORT SUPERCELL THUNDERSTORMS WILL MARCH
ACROSS CWA THIS EVENING/OVERNIGHT. LOW LEVEL MOISTURE NOT OVERLY
IMPRESSIVE WITH DWPTS IN THE 50S THOUGH. AT PACKAGE ISSUANCE...SPC
HAS SW CWA IN SEVERE THUNDERSTORM WW #754 UNTIL 02Z.
FOR MONDAY THROUGH WEDNESDAY PROBLEM BECOMES WHETHER OR NOT MODELS
CAN ADEQUATELY RESOLVE ANY S/WS THAT MAY MAKE IT COMPLETELY THROUGH
WESTERN CONUS UPPER RIDGE AND SLIDE SEWD INTO CWA...ESPECIALLY LATE
MONDAY NIGHT/TUESDAY MORNING. TO IFFY RIGHT NOW TO MENTION ANYTHING
IN WEATHER GRIDS...AND MODELS ARE PROGGING DRY CONDITIONS. FOR
NOW...THAT IS THE ONLY THING THAT COULD KEEP REMAINDER OF SHORT TERM
FROM BEING DRY. OTHER PROBLEM IS STRENGTH OF UPPER LEVEL LOW PROGGED
TO DIVE SWD INTO SOUTHERN CANADA BY WEDNESDAY AFTERNOON. ETA MUCH
MORE AGGRESSIVE THAN GFS WITH BRINGING COLD FROPA AND CAA THROUGH CWA
FOR WEDNESDAY. COLLABORATIVE EFFORT TODAY HAS CWA RIGHT IN BETWEEN
WHAT ETA AND GFS ARE PROGGING FOR HIGH TEMPERATURES FOR DAY 3.
.LONG TERM...THURSDAY THROUGH SUNDAY
EXTENDED PERIOD BEGINS WITH SFC HIGH TO EAST...WEAK SURFACE FRONTAL
BOUNDARY TO SOUTH AND WEST. UPPER RIDGE TO WEST WITH NORTHWEST FLOW
OVER CWA. QUITE A BIT OF SPREAD IN THE MODELS...SO TIMING OF SHORT
WAVES DIFFICULT. NOTHING LOOKING PARTICULARLY STRONG AT THIS POINT
SO WILL KEEP IT DRY. BEST CHANGE FOR STORMS...PCPN SHOULD BE WITH
SYSTEM SATURDAY NIGHT...SUNDAY. TEMPS REMAIN COOL THROUGH EXTENDED
UNDER GENERALLY NORTHERLY FLOW.
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
DORN/MARSHALL
Hazardous weather outlook, Aug 15, 4:32 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 15 2004
SDZ003-004-009-015-016-033>035-045-161030-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-POTTER-STANLEY-SULLY-WALWORTH-
532 AM CDT SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-161030-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-LYMAN-MARSHALL-MCPHERSON-ROBERTS-SPINK-
TRAVERSE-
532 AM CDT SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF MISSOURI RIVER LATE
THIS AFTERNOON AND MAY CONTINUE THROUGH THE EVENING HOURS. SOME OF
THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.
Thunderstorm Wind, Lyman
- When
- August 15, 2:30 PM CST
- Where
- Lyman County, 11 mi SSW of Presho
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.767, -100.133
High winds downed many branches and tipped over a horse trailer.
Hail, Buffalo
- When
- August 15, 3:47 PM CST
- Where
- Buffalo County, Gann Vly
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.033, -99.000
Hail, Hand
- When
- August 15, 4:58 PM CST
- Where
- Hand County, 5 mi ESE of St Lawrence
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.483, -98.833
Hail, Codington
- When
- August 15, 6:58 PM CST
- Where
- Codington County, 14 mi N of Watertown
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.100, -97.100
Hail, Codington
- When
- August 15, 7:10 PM CST
- Where
- Codington County, South Shore
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.100, -96.917
Hail, Grant
- When
- August 15, 7:20 PM CST
- Where
- Grant County, 4 mi NW of Stockholm
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.133, -96.867
Hail, Clark
- When
- August 15, 8:10 PM CST
- Where
- Clark County, 8 mi NE of Carpenter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.717, -97.783
Hail, Clark
- When
- August 15, 8:22 PM CST
- Where
- Clark County, 7 mi NE of Carpenter
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.700, -97.800
Hail, Hamlin
- When
- August 15, 10:01 PM CST
- Where
- Hamlin County, 1 mi W of Hazel
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.750, -97.383
Hail, Hamlin
- When
- August 15, 10:11 PM CST
- Where
- Hamlin County, Hazel
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -97.367
Hail, Hamlin
- When
- August 15, 10:34 PM CST
- Where
- Hamlin County, 6 mi NNW of Hayti
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.733, -97.250
Hail, Hamlin
- When
- August 15, 10:40 PM CST
- Where
- Hamlin County, Thomas
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.767, -97.200
Hail, Hamlin
- When
- August 15, 10:49 PM CST
- Where
- Hamlin County, 6 mi NE of Hayti
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -97.117
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 15, 20042 deaths · $20 million · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 2004$250,000 · 1.75 in hail · 7 events
- Damaging Winds in Arizona, August 15, 2004$200,000 · 80 kt wind · 2 events
- Lightning Strike in Kansas, August 15, 2004$100,000 · 1 event
- Damaging Wind in Arizona, August 15, 2004$60,000 · 70 kt wind · 1 event
- Flash Flood in New Mexico, August 15, 2004$50,000 · 1 event
- Hail in Nebraska, August 15, 2004$40,000 · 1 in hail · 1 event
- Tornado and Hail in Nebraska, August 15, 2004$8,000 · F0 · 7 events
- Hail in South Dakota, August 15, 20040.88 in hail · 3 events
- Waterspouts in Lake Erie, August 15, 20042 events
- Flash Flooding in North Carolina, August 15, 20042 events
- Tornadoes in North Carolina, August 15, 2004F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420405, 5420393, 5420394, 5420395, 5420396, 5420397, 5420398, 5420399, 5420400, 5420401, 5420404, 5420403, 5420402.